Nonsteroidal antiinflammatory drug-induced gastroduodenal lesions: prophylaxis and treatment.

A. M. Zfass, L. McHenry, A. J. Sanyal

Research output: Contribution to journalReview article

7 Scopus citations

Abstract

Nonsteroidal antiinflammatory drugs (NSAIDs) are one of the most commonly prescribed agents, especially for elderly patients. These drugs frequently produce mucosal petechiae and erosions in the stomach and duodenum, but these conditions are rarely of clinical significance. NSAIDs, however, cause considerable morbidity and mortality due to their ability to cause gastric and duodenal ulcers. NSAID-induced ulcers are most likely to develop in elderly women receiving multiple NSAIDs for prolonged periods. NSAIDs injure gastric and duodenal mucosa by both a topical and a systemic effect. The latter is responsible for the pathogenesis of NSAID-associated ulcers. These ulcers are particularly prone to perforation and hemorrhage. Both complications frequently occur in asymptomatic long-term users of NSAIDs. H2 antagonists prevent NSAID-related duodenal ulcers but are not effective for prevention of gastric ulcers. Misoprostol is the only agent proven to decrease the risk of gastric ulcers in patients receiving NSAIDs. Both H2 antagonists and omeprazole are highly effective for the treatment of established duodenal ulcers in patients receiving NSAIDs. H2 antagonists also heal gastric ulcers in these patients but at slower rates than in patients not receiving NSAIDs. The existing literature is reviewed, and guidelines for prophylaxis against NSAID-induced ulcers and treatment of established ulcers are provided.

Original languageEnglish (US)
Pages (from-to)165-169
Number of pages5
JournalThe Gastroenterologist
Volume1
Issue number2
StatePublished - Jun 1993
Externally publishedYes

ASJC Scopus subject areas

  • Gastroenterology

Fingerprint Dive into the research topics of 'Nonsteroidal antiinflammatory drug-induced gastroduodenal lesions: prophylaxis and treatment.'. Together they form a unique fingerprint.

  • Cite this